A female geriatric patient with major depressive disorder, current episode severe, received eight right unilateral electroconvulsive therapy (ECT) treatments over the course of 3 weeks. After her third treatment, she began experiencing brief visual hallucinations, each lasting less than 5 s, consisting of dark to grey coloured, poorly defined geometric shapes and objects. These episodes occurred only during the day with no change in consciousness. With each additional treatment, the episodes increased in frequency, reaching a crescendo of approximately 20 episodes per day. After terminating ECT, the frequency of these episodes decreased and then ceased 6 weeks later. Neuroimaging and ophthalmological investigations discounted a space occupying lesion or vision loss. This case demonstrates a close temporal relationship between ECT and new onset visual hallucinations. Clinicians should be aware of the possibility that elderly depressed patients may develop visual hallucinations during a course of ECT.
- psychiatry of old age
- mood disorders (including depression)
Statistics from Altmetric.com
Contributors HPN and AK led the development of the article and wrote the first draft. All the other authors (RM and RO) provided detailed comments and revisions on subsequent drafts of the paper. All authors approved the final version of the paper.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.